Cases & Commentaries
Discontinuities, Gaps, and Hand-Off Problems
Missed or Critical Lab Results
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Allied Health Services
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Are You Mrs. A? An Issue of Identification Over Telephone
with commentary by Jason S. Adelman, MD, MS
After a hospitalized patient died, the intern went to fill out the death certificate and notify the family. However, he picked up the chart of a different patient and mistakenly notified another patient's wife that her husband had died. He soon realized he'd notified the wrong family.
Discharge Instructions in the PACU: Who Remembers?
with commentary by Kirsten Engel, MD
After changing the type of knee repair being done mid-procedure, a surgeon verbally informed the patient of drastically different discharge instructions in the post-anesthesia care unit but did not provide specific written instructions of the changed procedure or recovery plan to her or her husband.
Acute Care Admission of the Behavioral Health Patient
with commentary by Anthony P. Weiss, MD, MBA, and Jerrold F. Rosenbaum, MD
A young man with a history of Crohn disease and severe mental illness was admitted with acute pancreatitis. The medical team decided to discontinue olanzapine, an antipsychotic medication that can cause pancreatitis, without consulting the patient's psychiatrist. The outcome was fatal.
Delay in Treatment: Failure to Contact Patient Leads to Significant Complications
with commentary by David Shapiro, MD, JD
After her discharge, providers were unable to reach a young woman hospitalized for heavy vaginal bleeding, whose chlamydia culture returned positive. The delay in treatment led to infection of her fallopian tubes and required hospitalization for intravenous antibiotics.
Electrocardiogram Results: ***READ ME***
with commentary by Joseph S. Alpert, MD
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.
with commentary by Allan Goldman, MB, and Ken Catchpole, PhD
Prior to surgery, failure to transmit information about a man whose blood glucose level fell precipitously after receiving insulin, combined with the fact that the electronic health record (EHR) had not been updated with current glucose levels, led to another dangerous drop in the patient's glucose level.
Residual Anesthesia: Tepid Burn
with commentary by Matt M. Kurrek, MD, and Rebecca S. Twersky, MD, MPH
Following spinal anesthesia for an outpatient procedure, a patient is discharged and instructed to take sitz baths with tepid water. The patient misunderstood the instructions, using scalding water instead, and residual anesthesia blunted his response to the hot water.
No News May Not Be Good News
with commentary by Carlton R. Moore, MD, MS
Drawn on a Thursday, basic labs for a 10-year-old girl came back over the weekend showing a high glucose level, but neither the covering physician nor the primary pediatrician saw the results until the patient's mother called on Monday. Upon return to the clinic for follow-up, the child's glucose level was dangerously high and urinalysis showed early signs of diabetic ketoacidosis.
Sloppy and Paste
with commentary by Robert Hirschtick, MD
An elderly man presented to an emergency department (ED) with new onset chest pain. In reviewing the patient's electronic medical record (EMR), the ED physician noted a history of "PE," but the patient denied ever having a pulmonary embolus. Further investigation in the EMR revealed that, many years earlier, the abbreviation was intended to stand for "physical examination." Someone had mistakenly copied and pasted PE under past medical history, and the error was carried forward for years.
Comanagement: Who’s in Charge?
with commentary by Hugo Q. Cheng, MD
Following surgery for hip fracture, an elderly man with a history of chronic obstructive pulmonary disease developed worsening shortness of breath. At this hospital, the orthopedic surgery service has hospitalists comanage its patients. Inadequate communication between the services led to a delay in diagnosing the patient with pneumonia and initiating treatment.
with commentary by Isla M. Hains, PhD
An elderly woman was transferred to a tertiary hospital for surgical repair of hip fracture, without complete information or records. The receiving surgeons were not informed that she had a cardiac arrest during induction of anesthesia at the community hospital. Surgery proceeded, but the patient died a few days later.
The Forgotten Line
with commentary by Marta L. Render, MD
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Double Dose at Transfer
with commentary by Jeffrey L. Hackman, MD
Diagnosed with cellulitis, an elderly man was admitted to the hospital after receiving the first dose of vancomycin in the ED. Just 3 hours later, a floor nurse noted the admission order for vancomycin every 12 hours and administered another dose.
The Perils of Cross Coverage
with commentary by Jeanne M. Farnan, MD, MHPE; and Vineet M. Arora, MD, MAPP
Inadequate signout to the members of the night float team prevented them from appreciating a patient's mental status changes. Found comatose by the weekend cross-coverage team, the patient had a prolonged ICU stay.
Postdischarge Follow-Up Phone Call
with commentary by Michelle Mourad, MD, and Stephanie Rennke, MD
A woman hospitalized with community-acquired pneumonia was discharged home on antibiotics. Over the next few days, her symptoms worsened, but she was unable to obtain an appointment with her primary physician. The hospital called the patient that day to follow up, determined that she needed a different antibiotic, and prevented a readmission.
Amended Lab Results: Communication Slip
with commentary by Vanitha Janakiraman Mohta, MD
A pregnant woman with new onset hypertension and proteinuria was admitted to the hospital for further testing. Test results for a 24-hour urine collection were initially reported as normal in the electronic medical record, and discharge planning was begun. However, a later amended report showed the results were elevated and abnormal, confirming a diagnosis of preeclampsia.
Poorly Advanced Directives
with commentary by Wendy G. Anderson, MD, MS
An elderly man hospitalized with multiple medical conditions decided (with his family's blessing) on a DNR/DNI order. Following treatment, the patient was discharged home. Just days later a paramedic transporting the patient to the emergency department asked the family about advanced directives and they requested that "everything be done."
Liver Failure After Chemotherapy: Did We Forget Something?
with commentary by John Lubel, MD
A woman undergoing chemotherapy for breast cancer developed fulminant liver failure after clinicians failed to check whether she had a history of hepatitis.
The Case for Patient Flow Management
with commentary by Eugene Litvak, PhD, and Sarah A. Bernheim
Following hospitalization for suicidality, a woman was discharged to the care of her outpatient psychiatrist, a senior resident who was about to graduate. At her last visit in June before the year-end transfer, the patient was unable to schedule a follow-up visit because the new residents' schedules were not yet in the system. The delay in care had deadly consequences.
Near Miss with Bedside Medications
with commentary by Albert Wu, MD, MPH
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364